What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 3, 4:17 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 3, 4:17 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
417 PM EST Tue Mar 3 2020
.SYNOPSIS...
A cold front will move offshore tonight, becoming stationary to
the south through Wednesday. Low pressure will move along the
front on Thursday, followed by high pressure Friday through the
weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
The area will remain in the warm sector ahead of an approaching
cold front which is expected to push southeast toward the
Altamaha River late. Fast upper- level zonal flow with embedded
shortwaves will traverse the area and thus most locales should
see showers at some point, mainly near Pee Dee/Midlands/CSRA
initially and then across the GA Coastal Empire late. Low-mid
level instability should peak into early evening and we can't
completely rule out an isolated severe storm with damaging winds
or perhaps a tornado, mainly inland toward the Midlands/CSRA.
Some lingering mid-level instability across GA may even cause a
few rumbles of thunder overnight as well. Breezy conditions this
afternoon will subside as the gradient slackens with the
passing front. Otherwise, abundant cloud cover is expected,
possibly low enough to cause some fog late. Temperatures will
remain well above normal, likely not getting below the mid to
upper 50s to the north and west and lower 60s to the south and
east across much of the GA Coastal Empire.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A complex and active pattern is expected over the next couple days.
A cold front will become nearly stationary to the south on
Wednesday. Ample forcing in the form of shortwave energy, multi-
level isentropic ascent, and upper divergence will bring high rain
chances to the area, especially given moisture well above
climatological norms. Coverage should expand across southeast
Georgia and then into South Carolina through the day. The forecast
carries categorical PoPs for most areas into Wednesday night. While
majority of the area will stay on the cool side of the front, models
indicate a small axis of instability right near the Altamaha. Values
aren't all that high, but enough to warrant mention of thunder
across those locations. Based on the amount of shear present, a
couple stronger storms are possible, and SPC Day 2 Outlook showcases
a Marginal Risk of severe weather across Southeast Georgia.
On Thursday, surface low pressure is expected to pass across south
Georgia/north Florida and then up the Southeast coast along the
stalled front. There are still some discrepancies between models on
the exact track of the low, and this will be crucial in determining
the severe weather threat. We have leaned on the side of consensus
showing a track close to/just off the coast. Should that occur, the
SPC Day 3 outlook appears to be a bit too far north with the threat.
The best chance for seeing any severe weather appears to be across
far southeast Georgia. Given the magnitude of shear and the boundary
in the vicinity, the main threats would be damaging wind gusts and
isolated tornadoes.
In addition, it appears to be another wet day. Forecast rainfall
totals through the event are forecast to be 2 to 3 inches on
average, with isolated higher amount possible. Based on antecedent
conditions, we have issued a Flash Flood Watch for areas that still
have road closures and ongoing issues from previous rainfall
(primarily interior Georgia counties). Future expansion of the Watch
will be possible.
Low pressure will lift away from the area Thursday night through
Friday, with high pressure building in its wake. Much drier air will
move in, bringing an end to rainfall. Friday will be dry with a
return to sunny skies. An enhanced pressure gradient will make for a
gusty day.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High pressure slowly moving across the Southeast U.S. will dominate
the weather Friday night through early next week. Expect dry
conditions. High temperatures will be well below normal Saturday,
trending warmer Sunday and Monday.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
VFR for much of the 18Z TAF period at KCHS and KSAV. Dry
weather will prevail until late afternoon when showers and
possibly a few thunderstorms are expected across the area ahead
of a passing cold front, then again around/after 12Z Wed as
upper forcing/moisture return from the southwest. Confidence
remains low in restrictions at KCHS, although it's higher at
KSAV starting after 09Z when low ceilings/fog/showers are
likely. Also, wind gusts will be up near 25 kt at times at both
terms through about 22Z.
Extended Aviation Outlook: Occasional flight restrictions through
Thursday night, mainly due to rain and low clouds. VFR will return
on Friday, with gusty winds possible.
&&
.MARINE...
Tonight: Elevated south to southwest winds ahead of an
approaching cold front will weaken and shift to the west after
midnight. Small Craft Advisories for the Charleston County
nearshore and GA offshore waters remain in effect until around
midnight with seas peaking near 6 feet.
Wednesday through Friday: A stationary front will linger to our
south on Wednesday, before a wave of low pressure passes along it on
Thursday. The track of the low is a bit uncertain, but there is some
potential for Small Craft Advisory conditions to develop across
portions of the waters ahead of the low on Thursday. More solid
Advisory conditions are expected develop behind the low on Friday
and especially Friday night with strong pressure rises and
increasing cold advection.
Saturday: The center of high pressure will move over the Southeast,
causing the surface pressure gradient to lower. Winds and seas will
trend downwards. Though, Small Craft Advisories may remain in place
for a while due to elevated seas, especially for the GA waters
beyond 20 nm.
&&
.HYDROLOGY...
Expect wet conditions through Thursday evening, with periods of
heavy rainfall possible. Average rainfall totals are forecast to be
2 to 3 inches, although isolated higher amounts cannot be ruled out.
WPC Excessive Rainfall Outlook highlights a Marginal Risk across
most locations with a Slight risk across interior Georgia on
Wednesday, and then the entire area within a Slight Risk on
Thursday. Totals will be highest across interior Georgia, and this
is where there are still ongoing issues from previous rainfall
events. Thus, after coordination with partners, we have opted to
raise a Flash Flood Watch for those areas where forecast rainfall
will only exacerbate conditions.
River levels are likely to rise again by late this week into the
weekend.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from Wednesday morning through Thursday
afternoon for GAZ087-088-099-100-114-115.
SC...None.
MARINE...Small Craft Advisory until 2 AM EST Wednesday for AMZ350-374.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...Hazardous weather outlook, Mar 3, 4:22 PM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
422 PM EST Tue Mar 3 2020
AMZ330-350-352-354-042130-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
422 PM EST Tue Mar 3 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ049-050-052-042130-
Coastal Colleton-Charleston-Tidal Berkeley-
422 PM EST Tue Mar 3 2020
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Heavy rain: Heavy rain will likely fall across the region especially
Wednesday into Thursday evening. This rain could produce localized
flooding, particularly across inland counties which have received
above-normal rainfall during recent weeks.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ374-042130-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
422 PM EST Tue Mar 3 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Gales: There is a potential for frequent gusts to gale force to
occur across the Georgia offshore waters Friday night. Gale watches
and warnings may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ101-116>119-137>141-SCZ040-042>045-047-048-051-042130-
Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-
Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Jasper-
422 PM EST Tue Mar 3 2020
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Tonight.
Severe Thunderstorms: Isolated to scattered thunderstorms are
expected this afternoon and evening. There is a very low risk that a
storm could become severe with damaging winds and/or a tornado. Stay
tuned to NOAA Weather Radio, TV or your local news source for the
latest weather information from the National Weather Service.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Heavy rain: Heavy rain will likely fall across the region especially
Wednesday into Thursday evening. This rain could produce localized
flooding, particularly across inland counties which have received
above-normal rainfall during recent weeks. Also, main stem rivers
will likely rise late this week into the weekend. This could
maintain or worsen flooding already occurring near rivers and could
produce renewed flooding in areas where water levels have started to
recede.
Severe Thunderstorms: There will be a risk for severe thunderstorms
across Southeast Georgia and far southern South Carolina Thursday as
low pressure crosses the area. The primary hazards will be damaging
winds and isolated tornadoes.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ087-088-099-100-114-115-042130-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-
422 PM EST Tue Mar 3 2020
...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY AFTERNOON...
This Hazardous Weather Outlook is for southeast Georgia.
.DAY ONE...Tonight.
Severe Thunderstorms: Isolated to scattered thunderstorms are
expected this afternoon and evening. There is a very low risk that a
storm could become severe with damaging winds and/or a tornado. Stay
tuned to NOAA Weather Radio, TV or your local news source for the
latest weather information from the National Weather Service.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorms: There will be a risk for severe thunderstorms
across Southeast Georgia and far southern South Carolina Thursday as
low pressure crosses the area. The primary hazards will be damaging
winds and isolated tornadoes.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Mar 3, 5:37 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Charleston SC
537 PM EST Tue Mar 3 2020
GAZ099-100-032315-
Bulloch-Candler-
537 PM EST Tue Mar 3 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND CANDLER
COUNTIES...
At 537 PM EST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Twin City to near
Nunez, and moving east at 50 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Statesboro, Metter, Brooklet, Portal, Pulaski, Register, Nevils and
Aline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3242 8220 3253 8214 3256 8208 3254 8203
3261 8200 3265 8182 3255 8169 3249 8155
3245 8152 3241 8154 3222 8180 3228 8191
3227 8193 3232 8223 3235 8225
TIME...MOT...LOC 2237Z 275DEG 45KT 3260 8215 3251 8241Special weather statement, Mar 3, 6:14 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Charleston SC
614 PM EST Tue Mar 3 2020
GAZ088-099>101-SCZ042-047-040000-
Bulloch-Candler-Screven-Effingham-Inland Jasper-Hampton-
614 PM EST Tue Mar 3 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
CANDLER...EFFINGHAM...HAMPTON AND JASPER COUNTIES...
At 614 PM EST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Hunters to Pulaski,
and moving east at 45 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Statesboro, Metter, Springfield, Guyton, Brooklet, Newington, Pulaski
and Oliver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3271 8155 3260 8091 3221 8139 3224 8144
3223 8147 3239 8208
TIME...MOT...LOC 2314Z 281DEG 38KT 3265 8156 3239 8197